Responses

Download PDFPDF
Is use of ibuprofen safe in children with signs and symptoms of lower respiratory tract infection?
Compose Response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Author Information
First or given name, e.g. 'Peter'.
Your last, or family, name, e.g. 'MacMoody'.
Your email address, e.g. higgs-boson@gmail.com
Your role and/or occupation, e.g. 'Orthopedic Surgeon'.
Your organization or institution (if applicable), e.g. 'Royal Free Hospital'.
Statement of Competing Interests

PLEASE NOTE:

  • Responses are moderated before posting and publication is at the absolute discretion of BMJ, however they are not peer-reviewed
  • Once published, you will not have the right to remove or edit your response. Removal or editing of responses is at BMJ's absolute discretion
  • If patients could recognise themselves, or anyone else could recognise a patient from your description, please obtain the patient's written consent to publication and send them to the editorial office before submitting your response [Patient consent forms]
  • By submitting this response you are agreeing to our full [Response terms and requirements]

Vertical Tabs

Other responses

Jump to comment:

  • Published on:
    The risk of ibuprofen-related acute kidney injury is just as important

    The question of the safety of ibuprofen in lower respiratory tract infection(LRTI)(1) should be part of a bigger question. That question is the issue of the safety of ibuprofen in a child who is at risk of dehydration. A febrile child with LRTI is at risk of dehydration because of increased insensible fluid loss via the skin. Furthermore, in the presence of LRTI-related tachypnoea, there will be increased insensible fluid loss via the upper respiratory tract . These fluid losses are compounded when the child is too ill to maintain a good oral fluid intake.
    In volume depleted states, such as the scenario depicted above, vasodilatory prostaglandins maintain adequate renal blood flow(RBF) and adequate glomerular filtration rate(GFR)(2). Nonsteroidal anti inflammatory drugs(NSAIDs) undermine those compensatory mechanisms by inhibiting prostaglandin synthesis(2). The consequence is the onset of NSAID-related acute kidney injury(AKI), as postulated by Misurac et al(3). These investigators postulated that NSAID-related inhibition of prostaglandin synthesis was the underlying cause of AKI in 21 of their 27 cases of NSAID-related AKI. In the remaining 6 children with AKI, acute interstitial nephritis(also attributable to NSAIDs) was the underlying cause.. Fifteen of the 20 children for whom dosing data were available took NSAID doses in the recommended range. Ibuprofen was the culprit NSAID in 67% of cases. Misurac et al also identified 54 other cases...

    Show More
    Conflict of Interest:
    None declared.